Saturday, January 27, 2007

Supper Nanny Needed (ten years ago)

A frumpy forty-ish woman walked into the ED about 20 minutes after her son arrived by ambulance. There was no father around and I suspect that to be the case at their home too. No matter, this young hoodlum, 13 years old, had been out drinking vodka and, as befits an alcohol rookie, he got quite sick. Evidently this was in the presence of mom, and when he got bat-shit crazy she called EMS.

The drive to the ED was partly heard over the radio...

"Unit 38 en route non emergent with a 13YO male, altered, combative, 5 minutes ETA, vitals, and airway intact, restraints to wrists..."

In the background the young man could be heard...

"Get the F*** offa me... F*** you you A**holes..."

We were ready with about six people when EMS pulled in. There are some big thirteen year-olds out there and you never try to subdue a patient with less than 5 people. That just risks injury to the patient and the subduers.

This knucklehead was acting the perfect fool, cursing, threatening, and generally making the ED loud and unpleasant for the rest of our patients even in his four-point restraints. I came into the room with as commanding a presence as I could muster and grabbed the young man by the chin and forced him to look at me.

"What did you take?"

"Vodka, man, vodka... get my FOOT off my DICK!"

"Any pills? Any cocaine? Any crystal?"

"No dude, F*** you, I'm SOOOOOO drunk, get me the F*** outta here?"

There's a great old drug called droperidol. The FDA gave it a black-box warning because it has been linked to some deaths through a cardiac rhythym disturbance in certain susceptible individuals. Nevertheless, if you screen patients for the rhythm with an EKG then place them on a cardiac monitor then you can still use this drug. It's an anti-psychotic in higher doses and has strong anti-emetic properties as well. In short, it makes combative assholes shut up and sleep it off without puking.

We do not give this drug as a punishment. That's illegal. But when a patient like this comes in and disrupts the entire ED, drains off security and nursing resources, and prohibits adequate evaluation by his idiocy it is, in fact indicated.

After about five minutes the droperidol had this kid in sleepy land. It's a good thing I checked for other substances of abuse because the patient had overdosed on tylenol too. Probably he got hold of some pain pills; Lortab, Percocet, Tylenol 3, and had popped a handful to enhance his buzz. Problem, they all have large doses of tylenol in them. Tylenol will kill you slowly in overdose by poisoning your liver. It's a horrid, nasty death.

This kid got sent down the road to the pediatric hospital. He needed monitoring and treatment for his tylenol poisoning (which we had initiated at our facility), and, when sober, a psychiatric evaluation.

In all of this the true culprit was apparent however. The worthless POS mom. She actually laughed a bit when she saw how messed up her son was and proceeded to yell at him in front of me and the nurses (we were all very impressed). When I told her he had to be sent by ambulance to the local pediatrics hospital she gave me the old shoulder shrug. "Whaddya gonna do?" seemed to appear in a cartoon bubble above her head.

I love droperidol.

1 comment:

  1. any fool can procreate but you need a license to drive.